California, 2005

Debris Flow in California, June 1, 2005

June 1, 2005 · NWS SGX · 1 event in 1 county or zone

1 debris flow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
5
Property damage
$27 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 1, 2:30 AM PST, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 1, 2:30 AM PST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PDT WED JUN 1 2005

.SYNOPSIS...A SERIES OF UPPER LEVEL LOW PRESSURE SYSTEMS WILL
CONTINUE LOW CLOUDS AND PATCHY FOG WEST OF THE MOUNTAINS DURING THE
NIGHTS AND MORNINGS THROUGH EARLY NEXT WEEK. THERE COULD BE LOCAL
DRIZZLE FROM A DEEP MARINE LAYER THURSDAY AND FRIDAY MORNINGS. LOCAL
GUSTY WINDS IN THE MOUNTAINS AND DESERTS AT TIMES. OTHERWISE...FAIR.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

WEAK COASTAL EDDY HAS DEVELOPED AS FORECAST BY THE NAM. EXTENSIVE
STRATUS FIELD OVER THE COASTAL WATERS EXTENDS INLAND INTO THE LOWER
COASTAL VALLEYS. STRATUS SHOULD GRAUDUALLY SPREAD INTO THE INLAND
VALLEYS THROUGH SUNRISE. NAM SHOWS A STRONGER COASTAL EDDY TONIGHT
INTO FRIDAY. THIS SHOULD BRING ADDITIONAL DEEPENING OF THE MARINE
LAYER WITH LOW CLOUDS EXTENDING ONTO THE LOWER COASTAL SLOPES DURING
THE LATE NIGHT AND EARLY MORNING HOURS. THE UPPER LOW MOVING INTO
THE PACIFIC NORTHWEST WILL STRENGTHEN THE ONSHORE FLOW OVER SOUTHERN
CALIFORNIA BRINGING GUSTY AFTERNOON AND EVENING WINDS TO THE
MOUNTAINS AND DESERTS TODAY AND THURSDAY. THIS WILL ALSO BRING SOME
MINOR COOLING FOR INLAND AREAS.

EXTENDED MODELS ARE IN BETTER AGREEMENT WITH AN UPPER LOW MOVING
INLAND INTO THE PACIFIC NORTHWEST EARLY NEXT WEEK. BROAD LOW
PRESSURE OVER THE WEST WILL MAINTAIN A FAIRLY DEEP MARINE LAYER...
SUFFICIENT FOR LOW CLOUDS TO REACH THE INLAND VALLEYS...THROUGH MUCH
OF NEXT WEEK. TEMPERATURES NEAR THE COAST WILL BE NEAR SEASONAL
LEVELS WITH INLAND TEMPERATURES A LITTLE UNDER SEASONAL AVERAGES.

&&

.AVIATION...LARGE SWATH OF STRATUS COVERS THE BIGHT AND EXTENDS
INLAND ACROSS ORANGE COUNTY AND THE SAN DIEGO VALLEYS. EDGES OF THE
2000 FT DEEP MARINE LAYER ARE CREEPING INTO THE INLAND EMPIRE FROM
THE WEST NEAR ONTARIO AND FROM THE SOUTH NEAR TEMECULA...AND WILL
COVER THE INLAND EMPIRE BY SUNRISE. CLOUD BASE IS 1500 FEET MSL WITH
TOPS 2000 TO 2500 FEET. SLOW CLEARING OF THE STRATUS EXPECTED TODAY.
IT WILL RETURN AND DEEPEN FURTHER TONIGHT.

MACKECHNIE

&&

.SGX WATCHES/WARNINGS/ADVISORIES...HIGH RIP CURRENT RISK AT THE
COAST THROUGH THURSDAY...SEE LAXSRFSGX.

&&

MARTIN
Hazardous weather outlook, Jun 1, 4:05 AM PST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
505 AM PDT WED JUN 1 2005

CAZ042-043-021300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
505 AM PDT WED JUN 1 2005

.DAY ONE... TODAY THROUGH TONIGHT.

INCREASING WEST SWELL WILL BRINGER HIGHER SURF AND A HIGH RIP
CURRENT RISK TO THE COASTS OF ORANGE AND SAN DIEGO COUNTIES...SEE
LAXSRFSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.

FOR THURSDAY...WEST SWELL WILL BRINGER HIGHER SURF AND A HIGH RIP
CURRENT RISK TO THE COASTS OF ORANGE AND SAN DIEGO COUNTIES...SEE
LAXSRFSGX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MARTIN

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Orange County Coastal Plain

When
June 1, 5:51 AM PST to 6:30 AM PST
Where
Orange County Coastal Plain forecast zone
Injuries
5 direct, 0 indirect
Property damage
$27 million
Reported by
NEWSPAPER

Months after the record rainfall had come to an end, a huge section of hillside gave way in Laguna Beach resulting in millions of dollars in property damage. The slide severely damaged or destroyed at least 15 homes. Initially, over 750 people from more than 350 homes were forced to evacuate because of the threat for additional slides. Five people were treated for minor injuries.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455245.